diabetestalk.net

Diabetic Medications That Cause Weight Loss

Share on facebook

Diabetes Medications And Weight Gain

Both people with type 1 and type 2 diabetes usually gain weight when they begin therapy, either insulin or some type 2 diabetes medications. For many people with type 1, weight gain is advisable due to the loss of lean body mass often accompanying the disease prior to diagnosis and treatment. However, for people with type 2, and increasingly people with type 1 who were overweight or obese before their diagnosis, seeing the numbers on the scale rise is counterproductive. Increasing weight leads to more insulin resistance, which in addition to making diabetes harder to control, escalates cardiovascular risk. There are a variety of reasons weight gain occurs when people start insulin. Some people with type 2 were in poor glycemic control prior to beginning insulin. These folks were seeing the energy from the food they ate end up in their urine stream instead of being stored as fat. As their control improves with insulin, the lost energy finds its way into the fat cells. Treatment for hypoglycemia, if it happens frequently, can also be a source of added pounds when insulin is initiated. Additionally, since an exact replacement for physiological insulin secretion is almost impossible to Continue reading >>

Share on facebook

Popular Questions

  1. Wraakian

    "I've type 2 diabetes for over 30 years & until recently only on oral medications. 2 months ago I was put on Victoza to control the increasing blood glucose levels of 18mmol/l (325mg/dl) that I now was experiencing. The diabetic nurse gave me 0.6 dose of Victoza, kept me on my daily 2000mg Metformin, took me off sitaglyptin & reduced my 320mg Gliclazide to 240mg /day. My highest blood glucose levels dropped to 13mmol/l, but when having carbs didn't go down to near 6.7mmol/l. Increasing my Victoza to 1.2 after 2 weeks proved no better, I tried 1.8 Victoza again without success. I'm back to 1.2 dose + 2000 metformin + 340mg Gliclazide. Initially I lost my appetite and felt nauseous with Victoza. What next? (UK)"

  2. Lilyall4me

    "I've been on Victoza for 5 weeks. First week at 0.6 and then 1.2. I have lost about 15 lbs. thus far. While my appetite has been curbed by the medicine, I've also made a great deal of effort to watch what I eat. While I've experienced many of the symptoms that others have (nausea, burping, tiredness) they have been mild and quite tolerable. My doctor advised me that many of the digestive issues that people experience are as a result of overeating while on the medication. I stop eating as soon as I feel full and I'm usually good. My glucose numbers have decreased enough, but that might be just because of the significant difference in my diet."

  3. MBDub

    "Just started this med 2 weeks ago. I feel awful: generally ill feeling (like a cold or flu), severe headache, nausea, vomiting, muscle cramping (feels like I've done a massive workout and let the muscles cool down without stretching), muscle weakness (where it's a chore to lift arms and legs...skin pain, too), trouble sleeping, I can feel my heart pounding and hear it in my ears, coughing, and I don't know what else. I have spoken to my doctor and been told this will go away, but I'm concerned. My vision wasn't great before, but seems worse now. Not sure what to do..."

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes